North Carolina, 2022

Damaging Wind in North Carolina, April 6, 2022

April 6, 2022 · NWS ILM · 1 event in 1 county or zone

An upper level disturbance with steep lapse rates aloft helped develop thunderstorms during the evening and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An upper level disturbance with steep lapse rates aloft helped develop thunderstorms during the evening and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 6, 5:40 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 6, 5:40 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
640 PM EDT Wed Apr 6 2022

.SYNOPSIS...
Unseasonably warm weather will continue through Thursday with
strong to severe thunderstorms possible again this evening over
NE SC, perhaps again on Thursday. Temperatures will cool down
Friday into the weekend, modifying slowly back to normal as high
pressure builds in early next week.

&&

.UPDATE...

No big edits, slowed timing of rain from south to north as
progression delayed by large right-moving TSTMs over Berkeley
County dropping 1" hail. Meanwhile points westward, a linear
feature connected by showers and storms at the expense of
overall convective-intensity loss. As such, it seems greatest
storm threat is Williamsburg County early to middle evening.
Threat mainly large hail or a localized downburst, as gradient
winds are tamer today, but temperatures aloft colder.

&&

.NEAR TERM /THROUGH THURSDAY/...
Overall the forecast strategy remains intact. A number
of elements will combine to bring another round of showers and
thunderstorms to the area this evening and overnight. These include
a residual boundary perhaps yesterday's outflow and or the thermal
boundary that was present then as well, a mid level shortwave and
good diffluence aloft. Interesting enough the activity will be South
Carolina centralized as well.

The latest from SPC is relatively unchanged as well with a slight
risk in South Carolina and Marginal elsewhere. We certainly don't
expect an event like last evening and seemingly the atmosphere can't
reload to that extent in such a short time. However there is some
shear (less than yesterday of course) and CAPE is present in fact a
decent amount in the hail producing region -10 to -30 degrees C. Not
expecting the quick departure of moisture tonight as well as there
may be lingering activity well into the morning hours. Finally the
main cold front will be moving across midday Thursday and there may
be a narrow line of convection that develops or is associated with
this feature. Essentially no changes to the temperature forecast.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Large 5h cutoff low moving over the western Great Lakes Thu night
will maintain deep southwest flow over the Carolinas through Fri
night. Dry slot wraps into the cutoff later Thu and is present in
some from into Fri evening. Although flow is from the southwest the
cold pool associated with the trough does slowly work its way east
Fri. The gradual decrease in heights/thickness results in temps
dropping from above climo Thu night to near climo Fri and below
climo Fri night. An increase in moisture around 700mb midday Fri and
a subsidence inversion just above that layer will increase cloud
cover in the area Fri afternoon and evening. Skies will start
clearing out around midnight Fri night as the layer of moisture
shifts northeast.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Long term begins with sprawling 5h cutoff over the Great Lakes and a
series of shortwaves rotating around it. One of these shortwaves
moves across the area late Sat, increasing cloud cover in the
region. Forecast soundings are not really suggestive of any rain
late Sat into Sat night with low level dry air and mid-level
subsidence present. Current forecast is for lows several degrees
above freezing Sat night with winds staying up, preventing any
radiational cooling and hindering frost development. However, it is
something to keep an eye on the next few days. Shortwave does help
pull the trough axis offshore with northwest flow aloft Mon becoming
west-southwest Mon night through Wed as the mid-level pattern
flattens. Some subtle 5h ridging at times through the middle of next
week, but nothing to produce any strong warming. The pattern will
help keep the forecast area dry through the middle of next week with
temperatures below climo over the weekend running near climo Mon and
above Tue and Wed.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...

VFR outside of TSTMs. Patchy IFR ceilings possible aft 6z
inland through 11z. TSTMs over SE NC this evening through 4z
capable of 1" hail and G45+ kt. SSW winds 6-12 kt this TAF
cycle throughout region, gusts to 23kt aft 16z Thursday. Fropa
beyond this TAF period Thursday night.

Extended Outlook...VFR conditions should develop early Friday
and remain in place for the late week/weekend period.

&&

.MARINE...
Through Thursday:
Winds and seas now below headline criteria across the waters
but not exceedingly so. A modest southerly flow of around 15
knots will increase in time moreso Thursday to southwest at just
over 20 knots at times. Have raised a small craft advisory for
midday Thursday although it is somewhat marginal to address.
Seas will increase from the current 3-5 feet to 4 to 6 feet
later Thursday. They may decrease just a bit tonight in the
interim.

Thursday night through Monday:
Cold front pushes east of the waters Thu night however west to
southwest flow will persist through Sat before passing surface
trough sets up more typical northwest flow Sun into Mon. High
pressure will struggle to build in through the end of the week
with broad surface and mid-level troughing over much of the
eastern CONUS. Gradient will remain pinched with speeds a solid
20 kt, pushing 25 kt at times. This could result in several
rounds of marginal SCA headlines through Sat night. Surface high
is finally able to build in from the west Sun and Mon with the
gradient collapsing and winds dropping to around 15 kt Sun and
under 10 kt Mon. Seas will run 3 to 5 ft through Sat night with
occasional bouts of 3 to 6 ft (6 ft being well away from shore).
Seas trend down to 2 to 4 ft Sun and 3 ft or less Mon.
Southwest wind wave will be dominant through Sat night into Sun
before the dominant wave becomes a weak west-northwest wind
wave.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 2 PM Thursday to midnight EDT
     Thursday night for AMZ250-252-254-256.

&&

UPDATE...MJC
NEAR TERM...SHK
SHORT TERM...III
LONG TERM...III
AVIATION...8
MARINE...III/SHK
Hazardous weather outlook, Apr 6, 2:35 PM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
335 PM EDT Wed Apr 6 2022

AMZ250-252-254-256-071945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
335 PM EDT Wed Apr 6 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THURSDAY TO MIDNIGHT EDT
THURSDAY NIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory conditions are likely Thursday into Thursday
night, then again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-071945-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-
335 PM EDT Wed Apr 6 2022

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe weather this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-024-032-033-039-054>056-058-059-071945-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
335 PM EDT Wed Apr 6 2022

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms late this afternoon
into this evening. Damaging wind gusts and large hail are the
primary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 6, 6:11 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Wilmington NC
711 PM EDT Wed Apr 6 2022

SCZ032-033-039-055-070000-
Marion SC-Williamsburg SC-Florence SC-Inland Georgetown SC-
711 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of southeastern
Florence, north central Georgetown, south central Marion and
Williamsburg Counties through 800 PM EDT...

At 711 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Morrisville, or 10 miles southeast of Kingstree, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake City, Kingstree, Johnsonville, Hemingway, Salters, Hannah,
Cades, Poston, Nesmith, Indiantown, Outland, Hebron, Friendfield,
Morrisville, Henry, Kingsburg, Scranton, Greeleyville, Stuckey and
Lake City Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3370 8000 3372 7998 3377 8000 3381 7994
      3382 7991 3386 7989 3402 7966 3379 7925
      3350 7961 3359 8005
TIME...MOT...LOC 2311Z 222DEG 28KT 3359 7967

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

21
Special weather statement, Apr 6, 6:50 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wilmington NC
750 PM EDT Wed Apr 6 2022

SCZ039-055-070030-
Williamsburg SC-Inland Georgetown SC-
750 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of west central
Georgetown and central Williamsburg Counties through 830 PM EDT...

At 750 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bonneau, or 11 miles northeast of Moncks Corner, moving northeast at
40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews, Trio, Warsaw, Earle, Morrisville, Gourdin, Salters and Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3332 7974 3334 7976 3338 7979 3337 7980
      3338 7981 3340 7985 3342 7986 3343 7988
      3344 7987 3345 7989 3345 7991 3348 7995
      3376 7971 3352 7939 3332 7972
TIME...MOT...LOC 2350Z 224DEG 35KT 3334 7990

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

21
Special weather statement, Apr 6, 7:28 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wilmington NC
828 PM EDT Wed Apr 6 2022

SCZ039-055-056-070115-
Coastal Georgetown SC-Williamsburg SC-Inland Georgetown SC-
828 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of northwestern
Georgetown and southeastern Williamsburg Counties through 915 PM
EDT...

At 828 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, or 13 miles northeast of Moncks Corner, moving northeast
at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews, Rhems, Trio, Warsaw, Oatland, Nesmith, Indiantown, Lambert,
Sampit, Graves, Earle, Morrisville and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3327 7955 3326 7956 3327 7956 3330 7966
      3332 7971 3332 7974 3334 7976 3338 7979
      3337 7980 3341 7986 3342 7986 3343 7988
      3344 7987 3345 7989 3374 7957 3346 7918
      3326 7955
TIME...MOT...LOC 0028Z 234DEG 35KT 3328 7979

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

21
Special weather statement, Apr 6, 7:29 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wilmington NC
829 PM EDT Wed Apr 6 2022

NCZ087-SCZ024-033-070115-
Robeson NC-Marion SC-Dillon SC-
829 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of Robeson, Dillon and
north central Marion Counties through 915 PM EDT...

At 829 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dillon, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lumberton, Dillon, Pembroke, Fairmont, St. Pauls, Latta, Rowland,
Sellers, Rex, Hamer, South Of The Border, Hestertown, Buie, Robeson
Community College, Minturn, Elrod, Smiths, Howellsville, Raemon and
Tolarsville.

This includes the following highways...
 Interstate 95 in South Carolina between mile markers 183 and 198.
 Interstate 95 in North Carolina between mile markers 1 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 7893 3486 7893 3481 7889 3474 7886
      3469 7881 3467 7881 3466 7882 3465 7881
      3462 7883 3459 7883 3457 7886 3455 7886
      3421 7946 3440 7953 3454 7948 3493 7898
TIME...MOT...LOC 0029Z 234DEG 35KT 3444 7939

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

21
Special weather statement, Apr 6, 7:50 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington NC
850 PM EDT Wed Apr 6 2022

NCZ087-070115-
Robeson NC-
850 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of east central Robeson
County through 915 PM EDT...

At 850 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elrod, or 7 miles west of Lumberton, moving northeast at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lumberton, Robeson Community College, Smiths, Howellsville, Barker
Ten Mile, Hestertown, Raynham and Southeastern Regional Medical
Center.

This includes Interstate 95 in North Carolina between mile markers 9
and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3450 7909 3460 7922 3480 7898 3465 7885
TIME...MOT...LOC 0050Z 234DEG 34KT 3461 7913

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

21

The radar

The Wilmington radar (KLTX), 91 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
April 6, 8:06 PM EST
Where
Robeson County, 1.14 mi W of Lumberton Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.600, -79.090

A few trees down between interstate 74 and highway 301.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013114.